Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 41, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2010, 2:43 PM MDT for Rio Arriba County, San Juan County, New Mexico. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2010, 2:43 PM MDT (20:43 UTC)
- Expired
- Jul 31, 2010, 4:30 PM MDT
- In force
- 107 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rio Arriba County, NM, San Juan County, NM
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:07 AM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 31, 11:07 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1107 AM MDT SAT JUL 31 2010 .UPDATE...WE DECIDED TO EXPAND THE FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING TO INCLUDE THE CENTRAL VALLEY CORRIDOR AND THE NEIGHBORING MOUNTAINOUS REGIONS FROM THE SANDIAS SOUTH TO THE SACRAMENTO MOUNTAINS. THE OTHER CHANGE WAS TO EXTEND THE FLASH FLOOD WATCH FOR CENTRAL/WESTERN AREAS THROUGH SUNDAY EVENING... WHICH LOOKS TO BE AN EVEN MORE ACTIVE DAY THAN TODAY. BLENDED TOTAL PRECIPITABLE WATER PRODUCT SHOWING A BROAD REGION OF BETTER THAN 150 PERCENT OF NORMAL PWAT VALUES WITHIN THE RESIDENT MOISTURE PLUME THAT HAS SHIFTED SLIGHTLY FARTHER WEST AS COMPARED TO 24 HOURS AGO. THE 12Z KABQ SOUNDING SAMPLED A PWAT OF 1.36 INCHES...WHICH WAS 177 PERCENT OF NORMAL AND THE HIGHEST OBSERVED SINCE THIS PAST MONDAY. THE PLUME WAS EVEN JUICIER AND MORE IMPRESSIVE OVER ARIZONA WITH PWAT VALUES AT OR ABOVE 200 PERCENT OF NORMAL. CLOSE INSPECTION OF 300-500MB STREAMLINE PROGS SUGGEST A SUBTLE SHIFT IN THE UPPER LEVEL FLOW SUCH THAT STORMS...ALTHOUGH STILL VERY SLOW MOVING... SHOULD FAVOR A TRACK FROM SE/E TO W OR NW LATE TODAY INTO TONIGHT. THIS SHIFT IS IN RESPONSE TO THE STRENGTHENING MID/UPPER LEVEL HIGH CENTER OVER THE OK/AR REGION. THE 12Z NAM AND LOCAL WRF MODEL CONTINUE THEIR PREVIOUS TRENDS OF FOCUSING THE STRONGEST CONVECTION THIS AFTERNOON/EVENING FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS TO THE NORTHEAST CORNER IN THE VICINITY OF AN INCREASINGLY DIFFUSE SURFACE BOUNDARY. WILL BE INTERESTING SEE HOW THIS AREA EVOLVES GIVEN A STEERING FLOW THAT IS GENERALLY NOT OVERLY FAVORABLE FOR THE FAR NORTHEAST. FARTHER SOUTH.. COUPLE OF WELL- DEFINED CYCLONIC CIRCULATIONS CONTINUE TO SLOWLY TRACK WESTWARD JUST SOUTH OF OUR AREA PER EXTENDED WATER VAPOR LOOPS. ONE SUCH FEATURE WAS LOCATED JUST SOUTHWEST OF TUCSON THIS MORNING AND SUBTLE DRYING AT THE MID/UPPER LEVELS TO THE NORTHEAST OF THIS FEATURE HAS ALLOWED FOR EARLY TOWERING CU DEVELOPMENT OVER THE GILA. THIS SHOULD ONCE AGAIN BE A FAVORED REGION FOR TSTM COVERAGE. OTHERWISE...SMALL SCALE CONVECTIVELY- INDUCED VORTICITY CENTERS WILL CONTINUE TO PLAY A ROLE DURING THE NEXT 24 HOURS BUT DIFFICULT TO PLAY UP IN FCST. BASED THE 12Z NAM/GFS AND LOCAL WORKSTATION WRF...WHICH CONTINUES TO SUPPORT A NOTICEABLE UPTICK IN QPF FOR CENTRAL/WESTERN AREAS TOMORROW...WILL GO AHEAD AND EXTEND THE FLASH FLOOD WATCH THROUGH SUNDAY EVENING. KABX RADAR UPDATE: PARTS EXPECTED TO ARRIVE WITHIN THE NEXT COUPLE OF HOURS. TECHS SHOULD HAVE RADAR BACK IN OPERATION NO LATER THAN 4PM MDT. APOLOGIES FOR THE INCONVENIENCE. KJ && .PREV DISCUSSION...305 AM MDT SAT JUL 31 2010... A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN AND NORTHERN PARTS OF THE FORECAST AREA THROUGH SATURDAY EVENING. ITS LOOKING MORE LIKELY THAT THE NORTHWEST HALF OF THE WATCH AREA WILL NEED A FLASH FLOOD WATCH SUNDAY AS WELL...BUT MODELS HAVE ONLY RECENTLY BEGUN TO SHOW HEAVIER PRECIP ACROSS THE NW CORNER ON SUNDAY. SO...WE WILL LET THE DAY SHIFT LOOK AT THE LATEST DATA AND PULL THE TRIGGER IF NEEDED. THE SUBTROPICAL MOISTURE PLUME IS EXPECTED TO SHIFT MORE SQUARELY OVER WESTERN NEW MEXICO TODAY AND SUNDAY AS THE HIGH PRESSURE LOBE OVER CO GRADUALLY RETREATS INTO THE PARENT HIGH OVER OKLAHOMA. RADAR IMAGERY EARLY THIS MORNING ALREADY DEPICTED STORM MOTIONS SHIFTING TO MORE OF A SOUTHEAST TO NORTHWEST DIRECTION ACROSS THE FORECAST AREA. PART OF THIS TRANSITION IN THE FLOW IS ALSO DUE TO THE WESTERLY PROGRESSION OF AN EASTERLY WAVE THAT IS FINALLY PUSHING INTO SE AZ AFTER A SLOW JOURNEY ACROSS S NM. MODELS SEND MIXED SIGNALS ON WHAT WILL HAPPEN WITH THIS CIRCULATION...BUT PART OF THIS ENERGY MAY LINGER OVER SE AZ/SW NM WHILE PART OF IT GETS SHEARED NORTHWARD IN THE MOISTURE PLUME ALONG THE AZ/NM BORDER TODAY AND SUNDAY. ADDING TO THE INGREDIENTS FOR SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF LOCALLY HEAVY RAIN TODAY WILL BE AN OUTFLOW BOUNDARY THAT PUSHED SWD INTO NW NM OVERNIGHT AND A BACK DOOR COLD FRONT THAT MODELS PROG TO JOIN THE OUTFLOW BOUNDARY ACROSS THE NORTHEAST LATER TODAY AND LINGER INTO TONIGHT. BY MONDAY...THE FRONT SHOULD RETREAT AS A SURFACE LEE TROUGH DEVELOPS OVER THE NORTHEAST HELPING TO DECREASE THE FLASH FLOOD THREAT IN THAT AREA. THE COMING WORK WEEK WILL FEATURE A GRADUAL MIGRATION OF THE 500 MB RIDGE ACROSS SOUTHERN NM...WHILE THE CENTER OF THE HIGH SAGS SOUTHWARD INTO CENTRAL OR WEST CENTRAL TX. THIS WILL TILT THE MOISTURE PLUME ACROSS THE NW CORNER OF NM MONDAY AND TUESDAY BEFORE FINALLY CUTTING IT OFF DURING THE MIDDLE TO LATTER PART OF THE WEEK. IN THE PLUMES ABSENCE...ISOLATED TO AT TIMES SCATTERED CONVECTION WILL FEED OFF RECYCLED MOISTURE AND FAVOR NORTHERN AND WESTERN AREAS. LOOK FOR HIGH TEMPERATES NEAR TO A LITTLE BELOW NORMAL ACROSS THE WEST TODAY AND SUNDAY...WHILE EASTERN READINGS REMAIN ABOVE NORMAL. DURING THE COMING WORK WEEK...TEMPERATURES WILL RISE BETWEEN 5 AND 10 DEGREES ABOVE NORMAL AREAWIDE AS THE RIDGE BUILDS OVER SOUTHERN PARTS OF THE STATE. 44 .AVIATION... PRECIPITATION IS FINALLY DWINDLING AWAY EARLY THIS MORNING. VFR CONDITIONS EXPECTED TO PREVAIL OUTSIDE OF A FEW STRAY SHOWERS OR THUNDERSTORMS NEAR THE SANGRE DE CRISTOS...NORTHEAST HIGHLANDS...AND WEST CENTRAL MOUNTAINS BEFORE SUNRISE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER MUCH OF THE FORECAST AREA BY EARLY THIS AFTERNOON...EXCEPT IN THE EAST CENTRAL PLAINS OF THE STATE WHERE COVERAGE WILL BE MORE SPARSE. WIDESPREAD SLOW MOVING STORMS WILL HAVE POTENTIAL FOR TORRENTIAL RAINFALL...GUSTY WINDS...SMALL HAIL...AND PERIODS OF MVFR/IFR CONDITIONS DURING DOWNPOURS. ACTIVITY WILL BE SLOW TO DIMINISH THROUGH THE LATE EVENING AND OVERNIGHT HOURS. TAFS WILL INCLUDE VCTS PLACE HOLDERS WITH TEMPO GROUPS LIKELY BEING ADDED AS DAY UNFOLDS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... LACK OF FIRE WEATHER CONCERNS CAN BE SUMMED UP WITH FLASH FLOOD WATCH BEING ISSUED FOR OVER HALF OF THE FORECAST AREA THROUGH THIS EVENING. WIDESPREAD WETTING AND POTENTIALLY TORRENTIAL RAINFALL IS EXPECTED OVER MUCH OF THE WESTERN TWO THIRDS OF THE STATE...AS WELL AS THE NORTHEASTERN QUADRANT. EXCELLENT RH RECOVERY THIS MORNING ALONG WITH SATURATED SOILS IN MANY AREAS WILL MITIGATE ANY CONCERNS THIS AFTERNOON...AND THIS TREND WILL BE SLOW TO EVOLVE INTO THE NEXT FEW DAYS. BASIC UPPER AIR PATTERN BY MONDAY AND THROUGH THE REMAINDER OF THE WORK WEEK WILL BE DEFINED BY HIGH PRESSURE TO THE EAST WITH SOME MID LEVEL DRY AIR GRADUALLY FILTERING INTO PORTIONS OF EASTERN NEW MEXICO. RESIDUAL MOISTURE IN THE WEST AND A FAVORABLE STEERING PATTERN FOR STORMS WILL KEEP SHOWERS/THUNDERSTORMS ACTIVE IN MUCH OF THE WEST THROUGH THE FORECAST PERIOD WHILE EAST CENTRAL TO SOUTHEASTERN PLAINS SEE A DIMINISHED CHANCES FOR WETTING RAIN. 52 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 90 66 89 65 / 50 60 50 50 DULCE........................... 87 56 88 54 / 60 60 60 50 CUBA............................ 86 52 86 52 / 70 60 50 50 GALLUP.......................... 84 60 82 59 / 50 60 60 50 EL MORRO........................ 81 56 80 53 / 70 70 50 50 GRANTS.......................... 83 58 84 55 / 40 60 40 50 QUEMADO......................... 78 57 81 56 / 50 60 50 40 GLENWOOD........................ 84 60 92 60 / 60 60 50 30 CHAMA........................... 80 52 80 51 / 70 60 60 60 LOS ALAMOS...................... 86 56 86 57 / 60 50 30 30 PECOS........................... 86 56 87 58 / 50 60 30 30 CERRO/QUESTA.................... 79 53 82 53 / 50 50 40 30 RED RIVER....................... 75 48 76 47 / 60 50 40 30 ANGEL FIRE...................... 78 47 79 47 / 60 50 40 30 TAOS............................ 83 55 84 53 / 50 40 30 30 ESPANOLA........................ 91 58 92 59 / 40 50 30 30 SANTA FE........................ 87 61 87 62 / 50 60 30 30 SANTA FE AIRPORT................ 88 61 87 60 / 50 50 30 30 ALBUQUERQUE FOOTHILLS........... 88 65 91 62 / 40 50 30 30 ALBUQUERQUE HEIGHTS............. 89 67 88 67 / 30 50 30 30 ALBUQUERQUE VALLEY.............. 90 63 93 64 / 30 40 30 20 ALBUQUERQUE WEST MESA........... 89 64 98 66 / 30 40 30 20 LOS LUNAS....................... 93 64 95 63 / 30 40 30 20 RIO RANCHO...................... 92 66 94 67 / 30 50 30 30 SOCORRO......................... 88 63 90 63 / 50 50 30 20 SANDIA PARK/CEDAR CREST......... 82 53 83 56 / 40 50 30 30 MORIARTY/ESTANCIA............... 88 56 89 56 / 40 50 30 20 CLINES CORNERS.................. 82 59 84 59 / 40 50 30 20 GRAN QUIVIRA.................... 84 58 86 59 / 40 40 30 20 CARRIZOZO....................... 88 60 89 59 / 50 40 20 20 RUIDOSO......................... 80 52 81 54 / 50 40 30 20 CAPULIN......................... 84 55 90 57 / 60 40 30 20 RATON........................... 85 57 89 58 / 60 40 20 20 LAS VEGAS....................... 82 56 85 56 / 50 40 30 20 CLAYTON......................... 92 65 95 66 / 50 30 10 10 ROY............................. 86 61 91 64 / 40 40 20 20 CONCHAS......................... 97 68 100 72 / 20 30 20 10 SANTA ROSA...................... 92 60 94 61 / 20 20 20 10 TUCUMCARI....................... 95 68 98 68 / 20 20 10 10 CLOVIS.......................... 90 65 95 64 / 10 20 10 5 PORTALES........................ 92 66 97 67 / 10 20 5 5 FORT SUMNER..................... 95 65 96 66 / 10 20 10 10 ROSWELL......................... 93 67 97 67 / 10 20 10 5 PICACHO......................... 90 60 93 61 / 20 20 20 10 ELK............................. 84 56 86 55 / 30 40 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES... NMZ501>517-527>532. && 41
Hazardous weather outlook, Jul 31, 5:49 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT SAT JUL 31 2010 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 549 AM MDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL DISTURBANCES WILL MOVE NORTHWARD THROUGH WESTERN NEW MEXICO WITHIN A DEEP PLUME OF MONSOON MOISTURE ENHANCING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. IN ADDITION...A FRONTAL BOUNDARY OVER THE NORTHEAST PLAINS WILL PROVIDE A FOCUS FOR HEAVY RAINFALL. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...THE MONSOON MOISTURE SURGE MAY LINGER OVER THE WESTERN AND NORTHERN MOUNTAINS AND NORTHWEST PLATEAU...WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAIN AMOUNTS AND FLASH FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:02 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 118 min |
| Jul 30, 7:05 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
| Jul 30, 7:12 PM MDT | Special Weather Statement | ABQ | Santa Fe | 33 min |
| Jul 30, 7:19 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 86 min |
| Jul 30, 7:45 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 30 min |
| Jul 30, 7:50 PM MDT | Special Weather Statement | ABQ | San Miguel | 40 min |
| Jul 30, 7:53 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 2 hr |
| Jul 30, 7:57 PM MDT | Special Weather Statement | ABQ | Los Alamos | 48 min |
| Jul 30, 8:00 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 2 hr |
| Jul 30, 8:05 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 85 min |
| Jul 30, 8:15 PM MDT | Flash Flood Warning | ABQ | Sandoval, Santa Fe | 90 min |
| Jul 30, 8:32 PM MDT | Special Weather Statement | ABQ | Santa Fe | 43 min |
| Jul 30, 9:41 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, San Miguel, Santa Fe | 3 hr |
| Jul 30, 9:54 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, Taos, Union | 3 hr |
| Jul 31, 12:55 AM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora, Taos, Union | 110 min |
| Jul 31, 11:57 AM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 93 min |
| Jul 31, 12:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 93 min |
| Jul 31, 1:04 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 116 min |
| Jul 31, 1:37 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Rio Arriba, Taos | 113 min |
| Jul 31, 1:57 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 63 min |
| Jul 31, 2:05 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Valencia | 85 min |
| Jul 31, 2:15 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Jul 31, 2:40 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 80 min |
| Jul 31, 2:57 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Jul 31, 3:58 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 2 hr |
| Jul 31, 4:13 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Jul 31, 4:36 PM MDT | Areal Flood Advisory | ABQ | Colfax | 84 min |
| Jul 31, 4:53 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 112 min |
| Jul 31, 4:59 PM MDT | Flash Flood Warning | ABQ | McKinley | 2 hr |
| Jul 31, 5:11 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, McKinley | 109 min |
| Jul 31, 5:20 PM MDT | Areal Flood Advisory | ABQ | Socorro | 85 min |
| Jul 31, 5:35 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 115 min |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.